Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 72, NWS El Paso, TX

October 9, 2016Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 9, 2016, 12:30 AM MDT for Grant County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2016, 12:30 AM MDT (06:30 UTC)
Expired
Oct 9, 2016, 1:15 AM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Grant County, NM

The radar

The El Paso radar (KEPZ), 182 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS54 KEPZ 090630
SVREPZ
NMC017-090715-
/O.NEW.KEPZ.SV.W.0072.161009T0630Z-161009T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1230 AM MDT SUN OCT 9 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 115 AM MDT

* AT 1229 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH
  OF OAK GROVE...OR 12 MILES SOUTHWEST OF TYRONE...MOVING EAST AT 20
  MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...
  SILVER CITY...
  OAK GROVE...
  WHITE SIGNAL...
  TYRONE MINE...
  MANGAS VALLEY...
  AND JACKS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN EL PASO.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3254 10851 3265 10855 3282 10831 3261 10817
TIME...MOT...LOC 0629Z 251DEG 17KT 3263 10849 

HAIL...1.50IN
WIND...60MPH
 
$$

GRZYWACZ
1 follow-up statement
847 
WWUS54 KEPZ 090658
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1258 AM MDT SUN OCT 9 2016

NMC017-090715-
/O.CON.KEPZ.SV.W.0072.000000T0000Z-161009T0715Z/
GRANT NM-
1258 AM MDT SUN OCT 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR CENTRAL GRANT COUNTY...

AT 1257 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
TYRONE...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
TYRONE...
OAK GROVE...
TYRONE MINE...
AND MANGAS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
EL PASO.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3258 10840 3269 10849 3282 10831 3261 10817
TIME...MOT...LOC 0657Z 244DEG 22KT 3268 10838 

HAIL...1.00IN
WIND...<50MPH
 
$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:00 PM MDT, 9 hours 30 minutes earlier.

Area forecast discussion, Oct 8, 3:00 PM MDT, 9 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 PM MDT SAT OCT 8 2016

.SYNOPSIS...
Today drier than expected conditions will occur across much of
Southern New Mexico and West Texas. A few area could see rain
showers and thunderstorms development including southern Hidalgo
County were strong to severe storms could develop and produce
large hail and strong wind gusts. Sunday will be warmer with
scattered showers and thunderstorms area wide. Monday the region
will become drier and warmer with possible high temperatures in
the upper 80s by mid week. Thursday of next week thunderstorm
chances return to the area.

&&

.DISCUSSION...
It seems only far eastern El Paso County and Hudspeth County have
and will benefit from the previously forecasted stratiform rain.
Short-term and long-term models were at odds this morning. Short-
term models were keying on the subsidence behind yesterday cold
front limiting most precipitation formation for the area today.
While the long-term models were insistent that stratiform rain
with a few embedded thunderstorms would develop across the entire
area this afternoon.

In general the short-term models and the subsidence won out. As a
result I have decreased POPs across the region with a few
exceptions. The first is in southern Hidalgo County where steep
lapse rates...CAPE values of nearly 1000 J/KG mixed with daytime
heating could produce isolated strong to severe thunderstorms. The
main threat with these storms will be hail and gusty winds. The
other areas are in Hudspeth County where rain continues stream
across the Border and fall and and in the higher terrain where
thunderstorms have already started developing.

Overnight tonight into Sunday a weak shortwave trough embedded in
the longer wave pattern will move northeast through the area. As
that happens rain chances will start to diminish west to east
resulting in mostly scattered thunderstorms across the region.
High temperatures Sunday will climb sightly higher than today but
still below normal for this time of year.

Monday morning the area begins to dry out as upper level ridging
and southwest surface flow sets up. This will keep the area dry
and warmer through at least Thursday of next week. High
temperatures could climb as high as the upper 80s by mid week next
week. Next Thursday afternoon an upper level cut off low could
bring our next round of rain storms. The upper level low ejects
out of the region late next Saturday night and is quickly followed
by drier northwesterly flow.

&&

.AVIATION...Valid 09/00Z-10/00Z...
Isolated to scattered rain showers thunderstorms through the
period moving more east of the Rio Grande by end of the forecast
period. General sky/wx SCT-BKN030- 050 SCT-BKN080-120 BKN200-250
WITH AREAS BKN015-025 OVC060 in precipitation. Winds NE - SE 10
OCNL G 20 KTS.

&&

.FIRE WEATHER...
Increasing moisture ahead of an upper level disturbance will bring
rain showers and isolated thunderstorms to the area today.
Most of the rain will fall east of the Continental Divide, with the
Sacramento Mountains and much of south-central NM favored for over a
half inch of precip by Sunday morning. Precip amounts will quickly
drop off west of the Divide, including over much of the Gila Region.
A few showers will linger into Sunday. Dry and warm conditions will
occur next week as westerly winds return on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  60  77  60 /  70  60  30  20
Sierra Blanca           69  55  75  56 /  60  50  30  20
Las Cruces              68  55  76  55 /  60  60  30  20
Alamogordo              70  56  76  56 /  70  50  40  20
Cloudcroft              52  43  56  44 /  70  70  50  30
Truth or Consequences   67  56  75  56 /  60  50  30  20
Silver City             65  51  70  51 /  50  50  30  10
Deming                  69  56  76  54 /  50  50  30  20
Lordsburg               73  55  77  55 /  50  30  20   0
West El Paso Metro      69  60  76  60 /  60  50  30  20
Dell City               70  54  77  55 /  50  50  30  20
Fort Hancock            74  59  79  60 /  70  50  30  20
Loma Linda              63  54  71  56 /  70  60  30  20
Fabens                  72  58  78  58 /  70  50  30  20
Santa Teresa            69  58  77  58 /  60  50  30  20
White Sands HQ          68  58  75  59 /  60  60  30  20
Jornada Range           69  53  76  54 /  60  60  30  20
Hatch                   68  56  76  56 /  60  60  30  20
Columbus                70  58  77  57 /  60  40  20  10
Orogrande               68  58  75  58 /  70  60  40  20
Mayhill                 58  46  65  47 /  70  70  60  30
Mescalero               60  46  65  47 /  70  60  50  30
Timberon                57  45  62  46 /  70  70  50  30
Winston                 62  46  70  46 /  70  60  50  20
Hillsboro               65  53  73  53 /  60  60  40  20
Spaceport               67  55  74  55 /  60  60  30  20
Lake Roberts            67  46  72  46 /  60  50  30  20
Hurley                  66  50  72  50 /  50  50  30  10
Cliff                   72  48  77  49 /  50  40  30  10
Mule Creek              70  44  74  46 /  50  40  30  10
Faywood                 66  51  73  51 /  50  50  30  20
Animas                  76  53  80  53 /  50  30  20   0
Hachita                 72  54  78  53 /  50  30  20  10
Antelope Wells          73  54  78  54 /  50  30  20  10
Cloverdale              71  54  75  54 /  40  30  20   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

PAZOS/NOVLAN
Hazardous weather outlook, Oct 8, 6:11 AM MDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MDT SAT OCT 8 2016

NMZ401>417-TXZ418>424-091215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
611 AM MDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS IS EXPECTED
TODAY AND TONIGHT. RAIN RATES SHOULD BE GRADUAL WITH NO SERIOUS
FLOODING EXPECTED. MINOR LOCALIZED FLOODING ALONG DRAINAGES AND
NORMALLY DRY ARROYOS MAY OCCUR IN A FEW LOCATIONS AND POORLY
DRAINED LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
SUNDAY EVENING WITH PERIODS OF LIGHT TO MODERATE RAINFALL. WIND
GUSTS UP 45 WILL BE POSSIBLE ALONG WITH SMALL HAIL. DRY CONDITIONS
EXPECTED THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 8, 7:06 PM MDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
706 PM MDT SAT OCT 8 2016

NMZ405-406-090200-
UPLANDS OF THE BOOTHEEL NM-LOWLANDS OF THE BOOTHEEL NM-
706 PM MDT SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
800 PM MDT...

AT 704 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 20
MILES WEST OF ANTELOPE WELLS...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANTELOPE WELLS...ALAMO HUECO AND PLAYAS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3152 10877 3153 10821 3134 10821 3133 10877
TIME...MOT...LOC 0104Z 240DEG 49KT 3155 10845

ROGASH
Special weather statement, Oct 8, 7:32 PM MDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
732 PM MDT SAT OCT 8 2016

NMZ409-090215-
SIERRA COUNTY LAKES NM-
732 PM MDT SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
815 PM MDT...

AT 731 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF ENGLE...OR 24 MILES NORTHEAST OF TRUTH OR
CONSEQUENCES... MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
SIERRA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3325 10704 3340 10712 3347 10692 3331 10684
TIME...MOT...LOC 0131Z 239DEG 50KT 3338 10696

ROGASH
Special weather statement, Oct 8, 11:27 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1127 PM MDT SAT OCT 8 2016

NMZ401>404-090630-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
1127 PM MDT SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 1230
AM MDT...

AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING  STRONG THUNDERSTORMS
NEAR OAK GROVE...OR 12 MILES EAST OF REDROCK...MOVING NORTHEAST AT
30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HURLEY...TYRONE...SILVER CITY...OAK GROVE...NORTH HURLEY...
TYRONE MINE...MANGAS VALLEY AND LITTLE WALNUT VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3256 10855 3271 10868 3292 10831 3270 10812
TIME...MOT...LOC 0526Z 239DEG 49KT 3269 10852

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:12 PM MDTSevere Thunderstorm WarningEPZSierra48 min
Oct 8, 7:06 PM MDTSpecial Weather StatementEPZ54 min
Oct 8, 7:32 PM MDTSpecial Weather StatementEPZSierra43 min
Oct 8, 11:27 PM MDTSpecial Weather StatementEPZGrant63 min
Oct 9, 12:26 AM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Oct 9, 1:15 AM MDTSpecial Weather StatementEPZGrant45 min
Oct 9, 2:22 PM MDTSpecial Weather StatementEPZSierra38 min
Oct 9, 2:37 PM MDTSevere Thunderstorm WarningEPZSierra38 min
Oct 9, 3:09 PM MDTSevere Thunderstorm WarningEPZSierra51 min
Oct 9, 3:14 PM MDTAreal Flood AdvisoryEPZSierra4 hr
Oct 9, 3:20 PM MDTSpecial Weather StatementEPZHidalgo40 min
Oct 9, 3:43 PM MDTSevere Thunderstorm WarningEPZSierra62 min
Oct 9, 4:03 PM MDTFlash Flood WarningEPZSierra3 hr
Oct 9, 4:20 PM MDTSpecial Weather StatementEPZSierra25 min
Oct 9, 4:44 PM MDTSpecial Weather StatementEPZSierra46 min
Oct 9, 4:56 PM MDTSpecial Weather StatementEPZSierra49 min
Oct 9, 5:09 PM MDTSpecial Weather StatementEPZSierra51 min
Oct 9, 5:12 PM MDTFlash Flood WarningEPZSierra93 min
Oct 9, 5:16 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra59 min
Oct 9, 5:41 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.